Jump to content

Recommended Posts

Hello, all. I'm new to this site. I've been working with a pdoc for the past 3 to 4 years and, more recently, a therapist, due to what I personally classify as treatment resistant MDD. I'm in my mid-forties. Throughout this time, my pdoc has tried multiple "cocktail" combinations of medications. Some combinations work for a while, but it's difficult to become excited when I'm in a good period because I know the bottom can, and likely will, drop out from under my feet again. I'm curious whether anyone has had any success with a similar pharmaceutical lineup like mine. I'm also hoping someone might have tips on outrunning the black dog for longer than a few months at a time. I trust my pdoc, but I'm wondering if I should get a second opinion. Unfortunately, I live in an area where there are not many pdocs from which to choose.

Some things to know:

  • I have sleep apnea. For most of my adult life, I've fought drowsiness during the day no matter how much sleep I get. I've had multiple CPAP titrations, but they never seem to do much for the daytime sleepiness.
  • About 3 years ago, I was diagnosed with ADD.

Current medicinal lineup:

  • Adderall (15 mg x 2 per day)
  • Lamictal (75 mg x 2 per day)
  • Xanax (0.5 mg x 3 per day)
  • Buspar (15 mg x 4 per day)
  • Trintellix (20 mg x 1 per day) Made me nauseated when I took it during the day, so my pdoc had me start taking it at bedtime, which made all the difference.
  • Starting today, replacing Latuda with Vraylar (1.5 mg x 1 per day)

Previously tried the following:

  • Paxil (40 mg x 1 per day) I started this for social anxiety nearly 20 years ago and was taken off of it around 6 months ago. Going off of this after so long was a terrible experience, but those effects have subsided.
  • Prozac
  • Wellbutrin (150 mg x 1 per day)
  • Latuda (20 mg x 1 per day)
  • Seroquel (25 mg x 1 per day) Slept like a baby on this, but it made the daytime drowsiness worse.
  • Rexulti Experienced akathisia with this one.
  • Abilify Also experienced akathisia on this.
  • Viibryd Had stomach cramps

I'm also using the following supplements:

  • Omega-3
  • Vitamin D
  • Vitamin B6, Magnesium, Zinc capsule
  • Ashwaganda/Rhodiola
Link to comment
Share on other sites

I can't really say anything about your cocktail, but I found relief from treatment resistant major depress with a cocktail of the following form: antidepressant + anticonvulsant + atypical antipsychotic. My anticonvulsant is Tegretol (I'm not sure what Lamictal does for me.) My atypical antidepressant is Celexa (citalopram), and my atypical antipsychotic is Abilify though Risperdal also helped.

There are treatments for akathisia so you don't  need to give up a good med just because you get it.

Link to comment
Share on other sites

jt07: When I've reported the akathisia to my pdoc, he has decided to change meds. Thanks for letting me know there are options for dealing with it, though.

notloki: I know there's really no "normal," which is why I put it in quotes. I guess my question would have been better asked as "Is it unusual to tackle treatment resistant MDD with so many medications?"

  • Like 1
Link to comment
Share on other sites

1 hour ago, rjvfl said:

jt07: When I've reported the akathisia to my pdoc, he has decided to change meds. Thanks for letting me know there are options for dealing with it, though.

notloki: I know there's really no "normal," which is why I put it in quotes. I guess my question would have been better asked as "Is it unusual to tackle treatment resistant MDD with so many medications?"

If you are truly treatment resistant then it is not unusual. Look at my cocktail in my signature.

Link to comment
Share on other sites

I have not taken Vraylar, but Abilify made me nauseous for the first week and really interfered with my sleep. You are dealing with a lot of start-up effects. It gets better. Give it a few weeks because only then will you be able to tell the true side effects from the start-up effects. You no doubt know that even SSRI antidepressants have start-up effects and antipsychotics are no different.

Link to comment
Share on other sites

On 9/20/2017 at 11:37 AM, jt07 said:

I have not taken Vraylar, but Abilify made me nauseous for the first week and really interfered with my sleep. You are dealing with a lot of start-up effects. It gets better. Give it a few weeks because only then will you be able to tell the true side effects from the start-up effects. You no doubt know that even SSRI antidepressants have start-up effects and antipsychotics are no different.

The pdoc switched me back to Latuda and increased the dosage from what I had been taking.

Link to comment
Share on other sites

On 9/21/2017 at 11:53 AM, rjvfl said:

The pdoc switched me back to Latuda and increased the dosage from what I had been taking.

How much does he have you taking now? If it's 40mg or below, try taking it in the morning. 60mg and above is better in the evening. It can really disturb your sleep otherwise.

Link to comment
Share on other sites

  • 3 months later...

I realize this is an old post but thought I would add my two cents.

 

i have had problems in staying awake until noon when it fades away. I would litterally fall asleep while driving. I was prescribed Provigil by my sleep doctor. I had taken a sleep study and did indeed have sleep apnea. Even with a mask it didn't help.

 

the Provigil isn't perfect but it makes a big difference.

Link to comment
Share on other sites

  • 5 weeks later...

@Savannah adding a stimulant made all the difference for me too. I had no energy, motivation, concentration/focus at all. I know that bipolar disorder and ADHD can often occur together but treating the ADHD component is so tricky if you can't get good mood stabilization. Fortunately, Depakote actually allows me to tolerate the dose of Vyvanse I need to feel like a human being during the day and maintain productivity at work. Can't say I've tried modafinil or armodafinil though.

Link to comment
Share on other sites

 Share

×
×
  • Create New...